Try it
Pharmacology · Antipsychotics: thioridazine
Sample itemA patient on thioridazine for schizophrenia is found to have pigmentary retinopathy and a QTc of 520 ms. Which statement is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Thioridazine causes dose-related retinal pigmentation and marked QT prolongation, so it is restricted
Thioridazine is associated with irreversible retinal pigmentation at doses above 800 mg a day and with torsades de pointes, and its use has been curtailed. Other QT-prolonging antipsychotics include haloperidol, pimozide and ziprasidone.
Option by option
A. Retinopathy is due to chlorpromazine only
Thioridazine specifically causes retinal pigmentation.
B. Thioridazine causes dose-related retinal pigmentation and marked QT prolongation, so it is restricted (correct)
Correct. Retinopathy and QT prolongation are its hallmarks.
C. QT prolongation is a benefit of the drug
QT prolongation increases arrhythmia risk.
D. Thioridazine has the least cardiac effect among antipsychotics
It has among the highest cardiac risk.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?